EconPapers    
Economics at your fingertips  
 

Large portfolio losses

Amir Dembo (), Jean-Dominique Deuschel () and Darrell Duffie

Finance and Stochastics, 2004, vol. 8, issue 1, 3-16

Abstract: This paper provide a large-deviations approximation of the tail distribution of total financial losses on a portfolio consisting of many positions. Applications include the total default losses on a bank portfolio, or the total claims against an insurer. The results may be useful in allocating exposure limits, and in allocating risk capital across different lines of business. Assuming that, for a given total loss, the distress caused by the loss is larger if the loss occurs within a smaller time period, we provide a large-deviations estimate of the likelihood that there will exist a sub-period of the future planning period during which a total loss of the critical severity occurs. Under conditions, this calculation is reduced to the calculation of the likelihood of the same sized loss over an initial time interval whose length is a property of the portfolio and the critical loss level. Copyright Springer-Verlag Berlin/Heidelberg 2004

Keywords: Large deviations; insurance; risk measure; portfolio loss (search for similar items in EconPapers)
Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (30)

Downloads: (external link)
http://hdl.handle.net/10.1007/s00780-003-0107-2 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Large Portfolio Losses (2002) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:finsto:v:8:y:2004:i:1:p:3-16

Ordering information: This journal article can be ordered from
http://www.springer. ... ance/journal/780/PS2

DOI: 10.1007/s00780-003-0107-2

Access Statistics for this article

Finance and Stochastics is currently edited by M. Schweizer

More articles in Finance and Stochastics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:finsto:v:8:y:2004:i:1:p:3-16